California, 2019

Hail in California, March 20, 2019

March 20, 2019 · NWS STO · 1 event in 1 county or zone

Accumulating small hail was reported with thunderstorms in the Sacramento area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Accumulating small hail was reported with thunderstorms in the Sacramento area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 20, 2:35 AM PST, 10 hours 50 minutes earlier.

Area forecast discussion, Mar 20, 2:35 AM PST, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
335 AM PDT Wed Mar 20 2019

.SYNOPSIS...
Periods of light rain and mountain snow mainly today, Friday and
then early next week. Enough snowfall possible for travel delays
over the Sierra during each round of precipitation but light rain
over the lower elevations will only create minimal impacts.

&&

.DISCUSSION...
Negatively tilted upper level trough moving into Norcal with
shortwave rotating northward ahead of this trough bringing light
precipitation across much of the forecast area. Blue Canyon ASOS
showing a switch over to light snow with temperature at one
degree Celsius so snow levels a little above 5000 feet look okay.
Cloud cover and cooler air with the low will bring down daytime
highs today back down to a little below normal for this time of
year. Stability progs indicate enough instability associated with
the low this afternoon for a threat of thunderstorms over most of
the valley and foothills. Upper trough axis shifts inland over
night tonight taking most of the lingering shower threat to the
Sierra while showers end at the lower elevations. Upper trough
axis moves in to the Great Basin on Thursday but cyclonic flow
over the state will keep a threat of showers going over the
mountains. May see a brief break in precipitation over the CWA
Thursday night as small shortwave ridge slides quickly over the
state. Models bring light precipitation into norcal as early as
Friday morning with the frontal band pushing through the north
state Friday afternoon and evening. Precipitation amounts are
again expected to remain on the light side but there could be
enough snowfall over the higher elevations to bring travel impacts
to the Sierra Cascade range. Showers will continua going into the
weekend as the main upper low moves onshore.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

Little change to the extended forecast package this morning. Weak
high pressure is forecast to build over California on Sunday
allowing for warm and dry conditions over Northern California.
This will likely be short lived though as a broad low pressure
system advances towards the west coast. Model and ensemble
guidance continue to hint at cooler and wetter weather for the
week, with rain returning to CWA as early as Monday morning. The
low remains quasi-stationary off the coast, which could lead to
wet weather through midweek.

&&

.AVIATION...

Rain will continue to spread over northern California this
morning, which will bring periods of MVFR conditions and an
increase in southerly winds. Thunderstorms are in the forecast
once again from 18Z Wednesday through 03Z Thursday.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM PDT this evening for West
Slope Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Mar 20, 12:58 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Sacramento CA
158 PM PDT WED MAR 20 2019

CAZ017-202200-
Southern Sacramento Valley-
158 PM PDT WED MAR 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SACRAMENTO
COUNTY...

At 158 PM PDT, a strong thunderstorm was located near Rancho Murieta,
or 7 miles south of Folsom, moving northeast at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Folsom, Rancho Cordova, Rancho Murieta, Mather Afb Cdp, Natomas,
Mather AFB, Sloughhouse and Wilton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3839 12120 3852 12132 3870 12114 3849 12104
TIME...MOT...LOC 2058Z 206DEG 29KT 3857 12114

cs
Special weather statement, Mar 20, 1:05 PM PST, 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
205 PM PDT WED MAR 20 2019

CAZ016-017-067-202200-
Southern Sacramento Valley-Motherlode-Central Sacramento Valley-
205 PM PDT WED MAR 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUTTER...WEST
CENTRAL PLACER...SOUTH CENTRAL YUBA AND SOUTHWESTERN NEVADA
COUNTIES...

At 204 PM PDT, a strong thunderstorm was located near Beale AFB, or
15 miles northwest of Auburn, moving north at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Sheridan, Beale AFB and Wheatland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3890 12123 3895 12144 3915 12139 3907 12109
TIME...MOT...LOC 2104Z 194DEG 25KT 3905 12129

cs
Special weather statement, Mar 20, 1:13 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
213 PM PDT WED MAR 20 2019

CAZ017-067-202145-
Southern Sacramento Valley-Motherlode-
213 PM PDT WED MAR 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SACRAMENTO AND
SOUTHWESTERN PLACER COUNTIES...

At 213 PM PDT, a strong thunderstorm was located over Carmichael,
moving north at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Sacramento, Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Fair
Oaks, Carmichael, Rancho Cordova, Lincoln, Loomis, Gold River,
Newcastle, Foothill Farms, Granite Bay, North Highlands, Antelope,
Orangevale, La Riviera and Rio Linda.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3856 12128 3859 12147 3893 12140 3887 12107
TIME...MOT...LOC 2113Z 201DEG 22KT 3866 12133

cs
Special weather statement, Mar 20, 1:18 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
218 PM PDT WED MAR 20 2019

CAZ017>019-202200-
Carquinez Strait and Delta-Northern San Joaquin Valley-Southern
Sacramento Valley-
218 PM PDT WED MAR 20 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SACRAMENTO...
NORTHERN STANISLAUS...NORTHEASTERN SAN JOAQUIN...WEST CENTRAL
CALAVERAS AND SOUTHWESTERN AMADOR COUNTIES...

At 217 PM PDT, a strong thunderstorm was located over Kennedy, or
near Stockton, moving northeast at 10 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Stockton, Lodi, Acampo, Waterloo, Garden Acres, Taft Mosswood,
Kennedy, August, Camanche Reservoir, Victor, Wallace, Camanche
Village, Rancho Seco Park, Country Club, Rancho Calaveras, French
Camp, Lockeford, Linden, Morada and Lincoln Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3781 12118 3792 12135 3806 12131 3837 12123
      3831 12097 3815 12085
TIME...MOT...LOC 2117Z 219DEG 11KT 3793 12121

BRO

The radar

The Sacramento radar (KDAX), 37 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sacramento

When
March 20, 1:25 PM PST to 1:30 PM PST
Where
Sacramento County, 0.54 mi E of Foothill Farms
Measured
0.88 in hail
Reported by
Public
Coordinates
38.680, -121.320

There were multiple reports by the public of pea to nickle sized accumulating hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816027.